Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 214, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 14, 2000, 9:59 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 14, 2000, 9:59 PM EDT (01:59 UTC)
- Expired
- Sep 14, 2000, 10:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Forsyth County, NC, Guilford County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 10:30 PM EDT | Thunderstorm Wind 50 E | Stokesdale, NC | Numerous trees reported down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1960 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 968 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 166 m²/s²
- 0-3 km storm-relative helicity
- 237 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 13.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 150201
SVRRDU
NCC067-081-150245-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
959 PM EDT THU SEP 14 2000
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWEST GUILFORD COUNTY
NORTHEAST FORSYTH COUNTY
* UNTIL 1045 PM EDT
* AT 959 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BELEWS CREEK...MOVING
SOUTHEAST AT 15 MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
BELEWS CREEK
KERNERSVILLE
AREAS NORTHWEST OF GREENSBORO
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR STRONG GUSTY WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND
FREQUENT INTENSE CLOUDY TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY
FROM WINDOWS.
THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD
LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS
AND DO NOT CROSS FLOODED ROADS AS THEY MAYBE WASHED OUT.
REPORT DAMAGING WEATHER TO LOCAL EMERGENCY OFFICIALS FOR RELAY TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 3624 8027 3606 8006 3609 7985 3624 7980
3625 8002
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 8:27 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Sep 14, 8:27 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 827 PM EDT THU SEP 14 2000 APPROACHING SHORT WAVE FROM THE WEST IS CAUSING ENHANCED UPPER LEVEL DIVERGENCE. SURFACE MOISTURE CONVERGENCE OF 70 TO 75 DEGREE DEW POINT AIR IS INDICATED OVER CENTRAL NC POINTING TOWARD THE NORTHWEST PIEDMONT AT 00Z. THIS SHOULD CONTINUE TO FEED THE AREA OF DEEP CONVECTION NOW MOVING EAST OF THE NORTHERN FOOTHILLS TO THE NORTHWEST EDGE OF THE RAH CWA. CURRENT TRENDS APPEAR TO SUPPORT THE 18Z MESOETA SOLUTION OF A NARROW BAND OF ENHANCED UPWARD VERTICAL MOTION MOVING ACROSS THE CWA DURING THE NIGHT. GSO RAOB NOT YET IN AT 0025Z BUT TIMELY ARRIVAL OF 00Z RNK SOUNDING CONFIRMS AVAILABLE INSTABILITY... LOW LEVEL MOISTURE...MID LEVEL DRYING...AND STRENGTHENING WINDS AROUND THE 850 MB LEVEL TO SUPPORT OVERNIGHT CONVECTION. POPS AND WORDING WILL INDICATE GREATER COVERAGE OF SCATTERED SHOWERS AND THUNDERSTORMS... AT LEAST OVER THE NORTHERN SECTIONS OF THE CWA TONIGHT. THE MENTION OF LOCALLY HEAVY RAIN AND GUSTY WINDS MAY ALSO BE NEEDED WITH THE STORMS TRACKING ACROSS THE NORTHERN TIER. .RAH...NONE. RFG
In the hours before
Special weather statement, Sep 14, 4:58 PM EDT, 5 hours 1 minute before
NCZ023>025-039>041-142220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 458 PM EDT THU SEP 14 2000 ...THUNDERSTORMS WITH HEAVY RAIN CONTINUE OVER THE PIEDMONT... SEVERAL CLUSTERS OF THUNDERSTORMS CONTINUE TO DROP HEAVY RAIN OVER THE PIEDMONT AT 450 PM. ONE CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING SLOWLY EAST AT 15 MPH ACROSS SOUTHEAST RANDOLPH AND WESTERN CHATHAM COUNTY FROM COLERIDGE TO SILER CITY. ANOTHER CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN WAS MOVING MORE TO THE NORTHEAST AT 15 MPH ACROSS AREAS FROM CENTRAL ORANGE COUNTY EAST TO CENTRAL DURHAM COUNTY AND SOUTHEAST INTO WAKE COUNTY FROM HILLSBOROUGH TO DURHAM TO MORRISVILLE. RADAR AND SPOTTERS INDICATE 1 TO 2 INCHES OF RAINFALL IN AN HOUR WITH THESE STORMS. THIS HAS CAUSED MINOR FLOODING OF STREETS AND ROADS CREATING POOR DRIVING CONDITIONS. THESE CLUSTERS OF STORMS WILL CONTINUE TO MOVE EAST-NORTHEAST AND AFFECT MUCH OF CHATHAM COUNTY THROUGH 600 PM INCLUDING SILER CITY AND PITTSBORO. THE OTHER CLUSTER OF STORMS WILL CONTINUE TO DROP HEAVY RAIN FROM HILLSBOROUGH TO ROUGEMONT AND DURHAM TO FALLS LAKE. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL LIKELY OCCUR TO THE NORTH OVER ROXBORO TO NEAR OXFORD AND STOVALL. FREQUENT AND INTENSE LIGHTNING HAS BEEN REPORTED WITH THESE STORMS AS WELL. EVERYONE IN AND NEAR THE PATH OF THESE STORMS SHOULD SEEK A SAFE SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. MOTORISTS SHOULD USE EXTREME CAUTION DUE TO THE BLINDING DOWNPOURS ESPECIALLY OVER THE DURHAM AND ORANGE SIDE OF THE TRIANGLE THROUGH THE EVENING RUSH HOUR. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR FURTHER UPDATES. BADGETT N
Special weather statement, Sep 14, 6:03 PM EDT, 3 hours 56 minutes before
NCZ007>011-024>026-040-041-076-077-088-142255- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 603 PM EDT THU SEP 14 2000 ...THUNDERSTORMS ON THE WANE... SEVERAL CLUSTERS OF THUNDERSTORMS CONTINUED ACROSS THE PIEDMONT AND SANDHILLS AT 600 PM. HOWEVER... THE ACTIVITY HAS GREATLY DIMINISHED DURING THE PAST HOUR. THIS DIMINISHING TREND IS EXPECTED TO CONTINUE. A CLUSTER OF THUNDERSTORMS MOVING NORTHEAST AT 20 MPH WILL CONTINUE TO BRING BRIEF HEAVY RAIN ALONG THE NORTH CAROLINA AND VIRGINIA BORDER COUNTIES FROM PERSON EAST TO HALIFAX THROUGH 630 PM... BUT THE TREND WILL CONTINUE FOR THE STORMS TO PUSH INTO SOUTHERN VIRGINIA BY 630 PM. THE HEAVIEST RAIN WILL OCCUR JUST NORTH OF A LINE FROM OAK HILL IN NORTHERN GRANVILLE COUNTY... EAST TO THE KERR LAKE RESERVOIR IN NORTHERN VANCE COUNTY. SEVERAL OTHER CLUSTERS OF THUNDERSTORMS WILL AFFECT THE WESTERN AREAS OF THE TRIANGLE FROM NEAR HILLSBOROUGH TO CHAPEL HILL AND JORDAN LAKE AND ALSO AREAS AROUND HOPE MILLS IN SOUTHWEST CUMBERLAND COUNTY THROUGH 630 PM OR 700 PM. BRIEF HEAVY RAIN AND OCCASIONAL LIGHTNING WILL OCCUR AS THE ACTIVITY MOVES NORTHEAST AT 15 TO 20 MPH. EVERYONE IN OR NE@AR THE PATH OF THESE STORMS SHOULD SEEK SHELTER INDOORS UNTIL THUNDER IS NO LONGER HEARD. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT N
Special weather statement, Sep 14, 9:26 PM EDT, 33 minutes before
NCZ021>024-150240- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 926 PM EDT THU SEP 14 2000 ...STRONG THUNDERSTORMS ARE POISED TO MOVE INTO PORTIONS OF THE TRIAD AREA... AT 920 PM... A CLUSTER OF STRONG THUNDERSTORMS OVER EASTERN STOKES AND WESTERN ROCKINGHAM COUNTIES CONTINUES TO DEVELOP TO THE EAST AND SOUTH TOWARD NORTHEAST FORSYTH AND NORTHERN GUILFORD COUNTIES. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING AND MOVING SOUTHEAST TOWARD THE PIEDMONT-TRIAD AIRPORT... KERNERSVILLE AND GREENSBORO BETWEEN 930 AND 1000 PM. FREQUENT LIGHTNING... VERY HEAVY RAIN... AND GUSTY WIND TO 40 MPH WILL ACCOMPANY THESE THUNDERSTORMS. THE STORMS SHOULD BEGIN TO AFFECT AREAS FROM RURAL HALL TO STOKESDALE BY 930 PM... AND KERNERSVILLE...COLFAX AND THE PIEDMONT-TRIAD AIRPORT REGION BETWEEN 930 AND 945 PM. THE CITY OF GREENSBORO SHOULD SEE THESE STORMS BY 945 PM. EVERYONE SHOULD SEEK SHELTER INDOORS UNTIL THESE STORMS PASS. FREQUENT LIGHTNING WILL POSE A DANGER IN OR NEAR THESE STORMS. MOTORISTS ARE URGED TO BE EXTRA CAUTIOUS OR DELAY TRAVEL PLANS FOR AN HOUR OR SO DUE TO THE BLINDING DOWNPOURS AND GUSTY WINDS. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE. BADGETT N
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 10:47 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth | 28 min |
| Sep 14, 11:27 PM EDT | Flash Flood Warning | RAH | Forsyth, Guilford | 2 hr |
| Sep 15, 1:30 AM EDT | Flash Flood Warning | RAH | Guilford | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.